Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 346, NWS Tulsa, OK

May 31, 20084 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 31, 2008, 8:10 AM CDT for 4 counties in Oklahoma. It was in force for 65 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 8:10 AM CDT (13:10 UTC)
Expired
May 31, 2008, 9:15 AM CDT
In force
65 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Nowata County, OK, Osage County, OK, Rogers County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 42 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 8:18 AM CDTTSTM WND DMGOkesa, OKAPPLE TREE BLOWN OVER AND OTHER TREES DAMAGED BY WIND.
May 31, 8:20 AM CDTTSTM WND DMG3 Ene Okesa, OKROOF BLOWN OFF TRAILER HOME.
May 31, 8:20 AM CDTHAIL 1.25Okesa, OK
May 31, 8:28 AM CDTHAIL 1Bartlesville, OK
May 31, 8:51 AM CDTHAIL 1Bartlesville, OK
May 31, 9:02 AM CDTHAIL 110 Ene Nowata, OK
May 31, 9:05 AM CDTTSTM WND DMG10 E Nowata, OKNUMEROUS BROKEN TREE LIMBS. PEA AND MARBLE SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 4:52 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 311310
SVRTSA
OKC105-113-131-147-311415-
/O.NEW.KTSA.SV.W.0346.080531T1310Z-080531T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
810 AM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN NOWATA COUNTY IN NORTHEAST OKLAHOMA
  EASTERN OSAGE COUNTY IN NORTHEAST OKLAHOMA
  ROGERS COUNTY IN NORTHEAST OKLAHOMA
  WASHINGTON COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 915 AM CDT

* AT 807 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING BASEBALL SIZE
  HAIL AND DESTRUCTIVE WINDS TO 80 MPH. THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM COPAN TO BARTLESVILLE TO 6 MILES SOUTH
  OF OKESA...MOVING SOUTHEAST AT 38 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DEWEY...
  OCHELATA...RAMONA...DELAWARE...VERA...NOWATA...WATOVA...TALALA...
  OOLOGAH...NEW ALLUWE...FOYIL...CHELSEA AND CLAREMORE.

PERSONS NEAR THE PATH OF THIS DANGEROUS STORM SHOULD PREPARE FOR
LARGE DESTRUCTIVE HAIL AND VIOLENT STRAIGHT LINE WINDS. THIS STORM
HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO
PROPERTY. IF NO UNDERGROUND SHELTER IS AVAILABLE TAKE COVER ON THE
LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

LAT...LON 3679 9543 3660 9543 3660 9532 3652 9532
      3652 9543 3627 9543 3623 9549 3639 9581
      3643 9580 3643 9589 3664 9630 3693 9598
TIME...MOT...LOC 1310Z 298DEG 33KT 3692 9592 3671 9599
          3661 9614

$$
2 follow-up statements
000 
WWUS54 KTSA 311338
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
838 AM CDT SAT MAY 31 2008

OKC113-311348-
/O.CAN.KTSA.SV.W.0346.000000T0000Z-080531T1415Z/
OSAGE OK-
838 AM CDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OSAGE COUNTY IS
CANCELLED...

LAT...LON 3693 9598 3679 9543 3660 9543 3660 9532
      3652 9532 3652 9543 3627 9543 3623 9549
      3639 9581 3643 9580 3643 9589 3661 9601
TIME...MOT...LOC 1338Z 292DEG 34KT 3680 9563 3665 9577
          3663 9593

$$

OKC105-131-147-311415-
/O.CON.KTSA.SV.W.0346.000000T0000Z-080531T1415Z/
ROGERS OK-NOWATA OK-WASHINGTON OK-
838 AM CDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR WASHINGTON...SOUTHERN NOWATA AND ROGERS COUNTIES...

AT 837 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING BASEBALL
SIZE HAIL AND DAMAGING WINDS TO 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM DELAWARE TO 7 MILES WEST OF WATOVA TO
OCHELATA...MOVING EAST AT 39 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DELAWARE...
NOWATA...RAMONA...WATOVA...VERA...NEW ALLUWE...TALALA...OOLOGAH...
CHELSEA...BUSHYHEAD...FOYIL AND CLAREMORE.

LAT...LON 3693 9598 3679 9543 3660 9543 3660 9532
      3652 9532 3652 9543 3627 9543 3623 9549
      3639 9581 3643 9580 3643 9589 3661 9601
TIME...MOT...LOC 1338Z 292DEG 34KT 3680 9563 3665 9577
          3663 9593

$$
000 
WWUS54 KTSA 311351
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
852 AM CDT SAT MAY 31 2008

OKC147-311402-
/O.CAN.KTSA.SV.W.0346.000000T0000Z-080531T1415Z/
WASHINGTON OK-
852 AM CDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY IS
CANCELLED...

LAT...LON 3679 9543 3660 9543 3660 9532 3652 9532
      3652 9542 3651 9543 3627 9543 3623 9549
      3639 9581 3643 9579 3646 9582 3659 9583
      3686 9577
TIME...MOT...LOC 1352Z 292DEG 34KT 3676 9548 3661 9558
          3661 9576

$$

OKC105-131-311415-
/O.CON.KTSA.SV.W.0346.000000T0000Z-080531T1415Z/
ROGERS OK-NOWATA OK-
852 AM CDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR SOUTHERN NOWATA AND ROGERS COUNTIES...

AT 849 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL AND DAMAGING WINDS TO 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF DELAWARE TO
WATOVA TO 8 MILES WEST OF WATOVA...MOVING EAST AT 39 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NEW ALLUWE...
TALALA...OOLOGAH...CHELSEA...BUSHYHEAD...FOYIL AND CLAREMORE.

LAT...LON 3679 9543 3660 9543 3660 9532 3652 9532
      3652 9542 3651 9543 3627 9543 3623 9549
      3639 9581 3643 9579 3646 9582 3659 9583
      3686 9577
TIME...MOT...LOC 1352Z 292DEG 34KT 3676 9548 3661 9558
          3661 9576

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:45 AM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 31, 4:45 AM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
445 AM CDT SAT MAY 31 2008

.DISCUSSION...
FRONTAL  BOUNDARY FROM NORTHWEST OKLAHOMA THROUGH SOUTHEAST
KANSAS JUST STARTING TO LIGHT UP.  THE BEST ENERGY RELEASED
NORTH OF TSA CWA NORTH OF THE FRONT EARLY MORNING...BUT MAY
EXTEND/EXPAND INTO NORTHERN TIER OF COUNTIES.   SIGNIFICANT
POTENTIAL THIS AFTERNOON...PARTICULARLY NORTHEAST CORNER OF
FORECAST AREA WHEN FRONTAL CONVERGENCE AND BEST INSTABILITY
MERGE. FRONTAL BOUNDARY OR OUTFLOW MAY PROVIDE ENOUGH SHEAR
FOR ROTATING STORMS. AS FRONT SAGS INTO AREA TONIGHT PRECIP
CHANCES INCREASE. MCS A FAIR BET PROBABLY NORTHEAST..BUT NO
GUARANTEES. SUNDAY STILL A HIGH CHANCE POTENTIAL CONVECTION.

EXTENDED QUIET FIRST PART OF THE WEEK AND LOOKS ACTIVE LATER
PART OF THE WEEK.
GW

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   90  68  87  73 /  40  60  50  30
FSM   90  69  87  70 /  20  30  40  20
MLC   88  70  89  71 /  10  30  30  10
BVO   87  65  84  69 /  50  60  50  40
FYV   86  64  83  68 /  40  50  50  30
BYV   85  64  84  68 /  40  60  50  30
MKO   89  68  89  69 /  30  40  50  20
MIO   85  63  84  69 /  50  60  50  40
F10   90  68  89  71 /  20  40  40  20
HHW   88  69  89  70 /  10  10  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, May 31, 5:14 AM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
514 AM CDT SAT MAY 31 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
515 AM CDT SAT MAY 31 2008

...SEVERE THUNDERSTORM WATCH UNTIL NOON TODAY FOR PORTIONS OF NORTHEAST
OKLAHOMA...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AROUND SUNRISE THIS MORNING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AROUND SUNRISE THIS MORNING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER SUNRISE THIS MORNING.

DISCUSSION...
LOW LEVEL THERMAL FORCING AND INSTABILITY IN THE VICINITY OF
A SURFACE FRONT ACROSS SOUTHERN KANSAS AND NORTHWEST OKLAHOMA
HAS RESULTED IN RAPID THUNDERSTORM DEVELOPMENT IN SOUTH CENTRAL
KANSAS EARLY THIS MORNING. THIS AREA OF SHOWERS AND STRONG
THUNDERSTORMS IS EXPECTED TO SPREAD SOUTHEAST INTO
NORTHEAST OKLAHOMA AROUND SUNRISE AS THE NEARLY STATIONARY
FRONT SAGS SOUTHWARD.

STRONG THUNDERSTORM WINDS AND LARGE HAIL ARE THE MOST LIKELY
THREATS BUT WITH THE SLOW MOVING BOUNDARY PROVIDING A
FOCUS FOR HEAVY RAINFALL...FLASH FLOODING IS POSSIBLE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
MOIST AND UNSTABLE AIR WILL REMAIN OVER THE AREA FOR THE NEXT
WEEK WHICH WILL CONTINUE THE CHANCES OF SHOWERS AND THUNDERSTORMS
NEARLY EVERY DAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 31, 8:00 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
800 AM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             8 NE PEARSONIA          36.88N 96.35W
05/31/2008  E1.50 INCH       OSAGE              OK   PUBLIC

&&

PBS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:59 PM CDTSpecial Weather StatementTSAOttawa61 min
May 31, 5:50 AM CDTSevere Thunderstorm WarningTSAOsage55 min
May 31, 6:47 AM CDTSevere Thunderstorm WarningTSAOsage, Washington58 min
May 31, 7:17 AM CDTSevere Thunderstorm WarningTSAOsage58 min
May 31, 7:44 AM CDTSevere Thunderstorm WarningTSANowata, Washington61 min
May 31, 8:40 AM CDTSevere Thunderstorm WarningTSACraig, Nowata35 min
May 31, 8:56 AM CDTSevere Thunderstorm WarningTSACraig, Mayes, Nowata, Rogers64 min
May 31, 9:16 AM CDTSevere Thunderstorm WarningTSADelaware, Ottawa59 min
May 31, 9:41 AM CDTSevere Thunderstorm WarningTSANowata, Washington47 min
May 31, 9:54 AM CDTSpecial Weather StatementTSAPawnee51 min
May 31, 10:10 AM CDTSevere Thunderstorm WarningTSACraig51 min
May 31, 10:20 AM CDTSpecial Weather StatementTSATulsa40 min
May 31, 10:23 AM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa67 min
May 31, 10:48 AM CDTSpecial Weather StatementTSAOttawa42 min
May 31, 11:14 AM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee, Wagoner61 min
May 31, 11:54 AM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee38 min
May 31, 6:48 PM CDTTornado WarningTSAOsage42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.